Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

August 14, 2018Pope County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Aug 14, 2018, 1:50 PM CDT for Pope County, Minnesota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2018, 1:50 PM CDT (18:50 UTC)
Expired
Aug 14, 2018, 2:30 PM CDT
In force
40 min
Issued by
NWS Twin Cities, MN

County Pope County, MN

The radar

The Minneapolis radar (KMPX), 190 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2018-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 315 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2018-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
315 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

445 
WWUS83 KMPX 141850
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT TUE AUG 14 2018

MNZ041-048-141930-
Pope-Douglas-
150 PM CDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS AND
NORTHWESTERN POPE COUNTIES THROUGH 230 PM CDT...

At 149 PM CDT, a strong thunderstorm was located near Kensington, or
14 miles northeast of Morris, moving southeast at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Lowry, Kensington and Farwell. 

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4575 9532 4560 9567 4569 9576 4582 9576
      4585 9575 4586 9575
TIME...MOT...LOC 1849Z 297DEG 14KT 4576 9575 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Aug 14, 12:20 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 14, 12:20 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1220 PM CDT Tue Aug 14 2018

.SHORT TERM...(Today and tonight)
Issued at 410 AM CDT Tue Aug 14 2018

The main concern in the short term is the frontal boundary moving
through today through tonight with opportunities for slow moving
showers and thunderstorms.

The progression of the frontal boundary has continued the trend of
being slower.  As of early this morning, the front was from near
western Lake Superior southwest through the Alexandria area and into
South Dakota.  850H frontogenesis has lead to showers and
thunderstorms behind the front across eastern North Dakota into
northwestern MN early this morning.  The fgen will be on a downward
trend through the morning hours, but roughly 1,000 J/kg of MUCAPE
still exists north of the front.  So, it's possible isolated
thunderstorms make it into portions of central MN near the
Alexandria and Long Prairie areas early this morning, but overall
expect overnight precip coverage to gradually decrease given the
diminishing low level convergence behind the front.

As mentioned previously this will likely lead to the front moving
through portions of central MN during the mid morning hours with
little in the way of weather activity. A lull in the precip is
still looking like a good bet, before instability pools along and
south of the front for the afternoon.

By this afternoon the front will extend from near Redwood Falls,
through the northwest metro and toward Hayward, WI.  Scattered
thunderstorm development appears likely as MLCAPE values exceed
1,000 J/kg.  Both low level and deep layer shear are very weak, so
the chance for severe weather is low.  With that said, the storms
that do develop will likely have very slow storm motion and with
PWATs around 1.6", some heavy rain is possible in the scattered
storms.  Model soundings also indicate an inverted-V setup with dry
air above 700H, so any storms with strong updrafts could bring gusty
winds down to the surface.  The threat is very conditional, as only
scattered coverage is expected.  Storms should fade away after dark
as they continue a slow progression SE with the boundary.

.LONG TERM...(Wednesday through Monday)
Issued at 410 AM CDT Tue Aug 14 2018

Long term looks to feature continued split flow through the weekend.
With the split flow, the northern stream looks to remain well
north of the international border, with a weak and wavy southern
stream hanging out to our south between the I-70 and I-80
corridors. Early next week, we'll get a brief visit from the
northern stream as a system deepens over Hudson Bay, but the
northern stream will quickly retreat back to the north by the
middle of next week. Models are in decent agreement on the
evolution of this large scale pattern, but do have some sizable
differences with what will happen early next week as we see a
southern stream wave phase with the northern stream near the Great
Lakes.

For Wednesday through the day on Sunday, we'll be stuck in the
weather no-man's land between the northern stream and the southern
stream. Being in this position, we'll see high pressure at the
surface and little in the way of surface forcing features. The only
feature to keep an eye on will be a mid level circulation that will
move across IA Thursday. Through Wednesday and Thursday, there will
be just enough moisture along the southern boundary of the MPX area
where we could see some scattered light activity, but on the whole,
our area will remain dry as the better moisture remains to our
south. We will see gradual warming temperatures as we slowly modify
the airmass each day, with highs around 80 Wednesday warming into
the mid/upper 80s Friday into the weekend.

As the weekend is coming to a close, there will be a weak shortwave
coming out of the northern Rockies and into Neb/SD. At the same
time, an upper low will deepen over Hudson Bay as a strong
northwesterly jet streak moves south across the Canadian Prairies.
Models differ quite a bit on how/where these two features merge, but
eventually they have around a 1000 mb low over the Great lakes early
next week. Though there are timing/detail differences, it does look
like we'll at least have a shot at seeing some rainfall in the
Sunday night through Monday timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Aug 14 2018

Ample, deep moisture, an upper short wave, and a frontal boundary
will all combine to produce scattered SHRA/TSRA this afternoon,
through the early evening. The main problem is timing and how
widespread the activity becomes this afternoon. Two areas that
satellite/regional radar have been depicted that will have the
best chance of widespread SHRA/TSRA for the first couple of hours
will be near KRWF/KMKT and KAXN. Elsewhere, the main dilemma would
be outflow from the TSRA currently developing and where another
updraft develops. Although it is not the best scenario, VCTS
looks reasonable for the first several hours, then taking out VCTS
after 1-2z. This forecast has low confidence, but enough to
continue the VCTS or some TEMPOs based on the current radar
trends. The next concern is whether redevelopment occurs toward
12z from KRWF- KMSP-KRNH. This scenario has low confidence once
again, but based a mid-level trough holding back until Wednesday
afternoon, I wouldn't be surprised to see more activity toward
sunrise.

KMSP...

Timing and how long will the TSRA/SHRA continue this afternoon is
the main forecast concern. Confidence is high that TSRA will
develop in the vicinity, but timing remains low. Will continue
the same trend with most of the TSRA developing after 21z, and
ending toward sunset. As previously mentioned, more TSRA/SHRA is
possible toward 12z. Winds will be generally from the west-
northwest, then north-northeast Wednesday.

/OUTLOOK FOR KMSP/

Wed evening...VFR. Wind NE 5 kts.
Thu...VFR. Wind NNE 5 kts.
Fri...VFR. Wind NE 5 kts.
Sat...VFR. Wind light/Variable bcmg SE 5 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...MPG
AVIATION...JLT
Hazardous weather outlook, Aug 14, 12:34 PM CDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1234 PM CDT Tue Aug 14 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1234 PM CDT Tue Aug 14 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms will occur across central and southern
Minnesota, as well as portions of west central Wisconsin through
the early evening. The main weather hazard will be locally heavy
rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The next best chance for showers and thunderstorms will be Sunday
night through Monday. The threat for severe weather is low at
this
time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Special weather statement, Aug 14, 10:16 AM CDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1016 AM CDT TUE AUG 14 2018

MNZ065-073-141600-
Renville-Redwood-
1016 AM CDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
CENTRAL RENVILLE COUNTIES THROUGH 1100 AM CDT...

At 1015 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Bechyn to near Redwood Falls to near
Lucan. Movement was northeast at 15 mph.

Pea size hail is possible with these storms.

Locations impacted include...
Redwood Falls, Olivia, Bird Island, Wabasso, Morton, Delhi, Bechyn,
North Redwood and Redwood Falls Airport.

This includes the following highways...
 U.S. Highway 212 between mile markers 76 and 84.
 U.S. Highway 71 between mile markers 66 and 97.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4482 9482 4453 9495 4428 9530 4428 9555
      4448 9528 4475 9516
TIME...MOT...LOC 1515Z 241DEG 13KT 4470 9509 4449 9519 4433 9543

JPC
Special weather statement, Aug 14, 11:12 AM CDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1112 AM CDT TUE AUG 14 2018

MNZ065-073-141700-
Renville-Redwood-
1112 AM CDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
SOUTH CENTRAL RENVILLE COUNTIES THROUGH 1200 PM CDT...

At 1111 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Morton to near Lucan. Movement was
northeast at 5 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Redwood Falls, Wabasso, Franklin, Morton, Wanda, North Redwood and
Redwood Falls Airport.

This includes U.S. Highway 71 between mile markers 62 and 83.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4459 9479 4457 9510 4434 9548 4424 9527
TIME...MOT...LOC 1611Z 235DEG 5KT 4453 9501 4436 9539

JPC
Special weather statement, Aug 14, 11:44 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1144 AM CDT TUE AUG 14 2018

MNZ041-141730-
Douglas-
1144 AM CDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN DOUGLAS
COUNTY THROUGH 1230 PM CDT...

At 1144 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Millerville to near Charlesville.
Movement was east at 20 mph.

Half inch hail is possible with these storms.

Locations impacted include...
Alexandria, Evansville, Brandon, Leaf Valley, Miltona, Garfield,
Millerville and Melby.

This includes Interstate 94 in Minnesota between mile markers 81 and
94.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4611 9518 4592 9539 4589 9575 4593 9577
      4611 9577
TIME...MOT...LOC 1644Z 280DEG 16KT 4604 9559 4592 9622

JPC
Special weather statement, Aug 14, 11:57 AM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1157 AM CDT TUE AUG 14 2018

MNZ073-074-141800-
Brown-Redwood-
1157 AM CDT TUE AUG 14 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL REDWOOD AND
BROWN COUNTIES THROUGH 100 PM CDT...

At 1156 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Searles to near Seaforth. Movement was
north at 10 mph.

Half inch hail is possible with these storms.

Locations impacted include...
New Ulm, Redwood Falls, Sleepy Eye, Springfield, Morgan, Wabasso,
Hanska, Vesta, Lucan, Clements, Seaforth and Evan.

This includes the following highways...
 U.S. Highway 14 between mile markers 75 and 103.
 U.S. Highway 71 between mile markers 57 and 74.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4436 9556 4454 9539 4455 9536 4460 9534
      4433 9445 4427 9442 4426 9438 4411 9437
TIME...MOT...LOC 1656Z 199DEG 7KT 4423 9446 4444 9535

JPC
Special weather statement, Aug 14, 1:50 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
150 PM CDT TUE AUG 14 2018

MNZ041-048-141930-
Pope-Douglas-
150 PM CDT TUE AUG 14 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DOUGLAS AND
NORTHWESTERN POPE COUNTIES THROUGH 230 PM CDT...

At 149 PM CDT, a strong thunderstorm was located near Kensington, or
14 miles northeast of Morris, moving southeast at 15 mph.

Half inch hail is possible with this storm.

Locations impacted include...
Lowry, Kensington and Farwell.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4575 9532 4560 9567 4569 9576 4582 9576
      4585 9575 4586 9575
TIME...MOT...LOC 1849Z 297DEG 14KT 4576 9575

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 10:16 AM CDTSpecial Weather StatementMPXRedwood, Renville44 min
Aug 14, 11:12 AM CDTSpecial Weather StatementMPXRedwood48 min
Aug 14, 11:44 AM CDTSpecial Weather StatementMPXDouglas46 min
Aug 14, 11:57 AM CDTSpecial Weather StatementMPXBrown, Redwood63 min
Aug 14, 2:29 PM CDTSpecial Weather StatementMPXKandiyohi46 min
Aug 14, 2:32 PM CDTSpecial Weather StatementMPXChisago58 min
Aug 14, 3:15 PM CDTSpecial Weather StatementMPXWright15 min
Aug 14, 3:36 PM CDTSpecial Weather StatementMPXWright54 min
Aug 14, 4:42 PM CDTSpecial Weather StatementMPXFaribault48 min
Aug 14, 5:25 PM CDTSpecial Weather StatementMPXFaribault65 min
Aug 14, 5:30 PM CDTSpecial Weather StatementMPXSteele60 min
Aug 14, 6:17 PM CDTSpecial Weather StatementMPXSteele43 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.